Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 9, 2021Pocahontas County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 9, 2021, 12:16 AM EDT for Pocahontas County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 12:16 AM EDT (04:16 UTC)
Expired
Jun 9, 2021, 12:45 AM EDT
In force
29 min
Issued by
NWS Charleston, WV

County Pocahontas County, WV

The radar

The Charleston,WV radar (KRLX), 148 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS81 KRLX 090416
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1216 AM EDT Wed Jun 9 2021

WVZ522>526-090445-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Southeast Randolph-
1216 AM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...CENTRAL
POCAHONTAS AND EAST CENTRAL WEBSTER COUNTIES...

At 1216 AM EDT, strong thunderstorm were located 9 miles north of 
Snowshoe, or 11 miles north of Cass Scenic Railroad, moving east at 
20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cass Scenic Railroad, Greenbank, Snowshoe, Mingo, Durbin, Dunmore,
Monterville, Arbovale, Cheat Bridge, Bartow, Slaty Fork, Pickens,
Boyer and Valley Head.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on 
small creeks and streams, and ponding of water on country roads and 
farmland along the banks of creeks and streams.

LAT...LON 3833 8021 3866 8024 3869 7977 3834 7978
TIME...MOT...LOC 0416Z 265DEG 16KT 3856 8000 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 8, 10:44 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 8, 10:44 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1044 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Summer-like tropical airmass continues through the week with
daily scattered thunderstorms, mainly in the afternoon and early
evening.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1040 PM Tuesday.

Large arcing line of showers and a few thunderstorms continue
to roll into and through eastern portions of the forecast area.
Copious rainfall amounts over the past couple of days continue
to yield little or no flooding.

As of 835 PM Tuesday...

Adjusted PoPs to carry showers and a few thunderstorms northeast
through the area tonight. Instability should wane ahead of the
showers and thunderstorms as the sun sets, and vanishes behind
the leading edge. Still appears next round of showers, along
with a few thunderstorms, arrives Wednesday morning in a theta e
feed ahead of stacked low pressure approaching from the west,
the thunderstorms becoming more numerous throughout the area
Wednesday afternoon.

As of 243 PM Tuesday...

A very moist airmass is in full control as deep southerly flow is
locked in across the region with the area positioned between an
upper level low in the mid Mississippi Valley and upper ridging in
the western Atlantic. This very moist airmass combined with MLCAPE
values in the 1000 to 1500 J/kg range has led to widely scattered
showers and storms across the area today, but storms should
remain below severe criteria given the weak shear and poor mid
level lapse rates. That said, highly efficient rainfall will
occur with any of this activity in an environment of anomalously
high PWATs and deep warm cloud depths, allowing warm rain
processes to dominate. Thus, localized torrential downpours will
continue to be the primary risk with this activity through the
remainder of the day, especially in any of the deeper convection
that develops.

There should be some decrease in precipitation coverage this evening
with the loss of peak heating, but any relative lull in activity may
be brief as the aforementioned upper low in the mid Mississippi
Valley shifts towards IL/IN tonight and weak impulses aloft pushing
through the area help to maintain areas of showers and embedded
storms. There also could be some patchy valley fog tonight
across parts of the area, especially in locations that receive
heavy downpours from today's activity but overall confidence in
placement of this is not too high at this time. Otherwise,
precipitation coverage should increase further on Wednesday
compared to today due to the slowly approaching upper low an
even greater surge of moisture streams in, which will send
PWATs to 2" or even higher as a 25-30 kt LLJ develops. In fact,
latest forecast soundings for Wednesday depict profiles should
be even more moist than today with deep cloud depths, higher
mean RH values, and tall/skinny CAPE profiles. Thus, localized
torrential downpours will once again be the main concern with
any precipitation activity on Wednesday, and some localized
hydro issues can't be ruled out, particularly in low lying and
poor drainage areas. Otherwise, with weak shear values remaining
in place, severe weather chances should remain on the low side.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 255 PM Tuesday...

The period begins with a mid-level disturbance continuing to affect
the region. This disturbance should slowly slide to the south and
east throughout Thursday and Friday, but will allow for the region
to continue to see the chance for scattered showers/storms
throughout the period. While the threat for severe weather will
remain on the low side, given the airmass in place with precipitable
water values in excess of 1.6", and recent heavy rainfall in spots,
isolated water issues will be a possibility. High temperatures for
the period will range from the low to mid 80s in the lowlands, with
60s and 70s for the higher elevations.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 255 PM Tuesday...

The pattern will become less active for the weekend in the wake of a
mid-level disturbance. Even so, the threat for isolated/scattered
diurnal showers/storms will remain, with a continuation of warm
temperatures to the tune of highs in the mid 80s in the
lowlands and 60/70s at higher elevations. The beginning of next
week is a bit more uncertain, with some of the guidance shifting
the ridge further west, with a trough trying to settle in
across the region.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 835 PM Tuesday...

Showers and a few thunderstorms continue moving northeast
through east central Ohio and WV while weakening tonight, with
areas of fog most likely forming where ever rain occurs. Another
round of showers and thunderstorms will move into the middle
Ohio Valley first thing Wednesday morning, and then spread into
the central Appalachians early Wednesday afternoon.

HTS is likely to have varying visibility until 06Z-07Z, when
dense fog is forecast to settle in. That fog should thin near
dawn, but another round of showers and thunderstorms is likely
to arrive there shortly thereafter, with at least MVFR impacts.

EKN is more likely to get fog than stratus overnight tonight,
unless the rain makes it there, which would make stratus more
likely in its wake overnight. MVFR mist is coded for the other
sites CRW, PKB, CKB and BKW overnight, but IFR in fog is more
likely for a particular site if it receives measurable rain
tonight.

Otherwise MVFR stratocu is forecast Wednesday morning, before
showers and thunderstorms bring MVFR or worse impacts at times
Wednesday midday and afternoon, spreading from west to east.

Surface flow will be light and variable amid, oddly enough,
surface high pressure. Light mainly west flow aloft tonight will
become southwest on Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Valley fog formation could vary overnight.
Conditions could vary Wednesday, from fog and stratus lifting
first thing in the morning, to MVFR stratocu Wednesday morning,
and showers and thunderstorms becoming more numerous from west
to east during the day.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             WED 06/09/21
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    L    M    L    L    L    M    H    H    L
HTS CONSISTENCY  H    M    M    M    M    M    L    L    H    H    M    H
BKW CONSISTENCY  M    M    M    M    L    L    L    L    L    H    H    H
EKN CONSISTENCY  H    H    H    H    H    L    M    L    H    L    M    H
PKB CONSISTENCY  M    H    H    H    M    M    M    M    M    H    M    M
CKB CONSISTENCY  H    H    H    H    L    H    L    H    H    L    H    H

AFTER 00Z THURSDAY...
IFR conditions could occur Wednesday night into Friday in
showers and thunderstorms, and in overnight/early morning fog
and stratus during the overnight and early morning hours Thursday
through Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RG/04
NEAR TERM...TRM/RG
SHORT TERM...04
LONG TERM...04
AVIATION...TRM
Hazardous weather outlook, Jun 8, 3:41 AM EDT, 20 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 AM EDT Tue Jun 8 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-090745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
341 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered afternoon and evening thunderstorms are expected each
afternoon and evening through the weekend. While severe weather is
not currently expected, locally heavy downpours may occur with slow
moving thunderstorms which could result in localized high water
issues. The potential for excessive rainfall is expected to become
more likely further into the week as areas that receive plenty of
rainfall in the first half of the week will be more susceptible to
flooding issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 8, 10:27 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1027 PM EDT Tue Jun 8 2021

WVZ027-028-519-521-090300-
Clay-Northwest Webster-Northwest Nicholas-Braxton-
1027 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHEASTERN BRAXTON...NORTHWESTERN WEBSTER AND NORTHEASTERN CLAY
COUNTIES...

At 1027 PM EDT, a strong thunderstorm was located near Birch River,
or 8 miles southwest of Sutton, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sutton, Webster Springs, Gassaway, Addison (Webster Springs), Birch
River, Flatwoods, Widen, Diana, Frametown, Strange Creek, Muddlety,
Boggs, Little Birch, Heaters, Centralia and Erbacon.

This includes the following highways...
 Interstate 79 between mile markers 48 and 74.
 Route 19 between mile markers 48 and 68.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3836 8085 3861 8095 3884 8059 3846 8040
TIME...MOT...LOC 0227Z 244DEG 18KT 3855 8078

20
Special weather statement, Jun 8, 10:36 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
1036 PM EDT Tue Jun 8 2021

WVZ519-520-090300-
Southeast Nicholas-Northwest Nicholas-
1036 PM EDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN NICHOLAS
COUNTY...

At 1035 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Summersville to 8 miles north of
Bingham. Movement was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Summersville, Richwood, Craigsville, Calvin, Kesslers Cross Lanes,
Canvas, Drennan, Nettie and Mount Nebo.

This includes Route 19 between mile markers 31 and 47.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3808 8071 3810 8086 3812 8089 3813 8088
      3813 8090 3817 8095 3819 8094 3820 8096
      3822 8097 3822 8101 3825 8105 3836 8084
      3840 8069 3820 8052
TIME...MOT...LOC 0235Z 239DEG 21KT 3827 8094 3817 8084

20
Local storm report, Jun 8, 11:00 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 PM EDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HEAVY RAIN       2 S CEREDO              38.38N  82.56W
06/08/2021  M1.17 INCH       WAYNE              WV   ASOS

            1.17 INCHES RAINFALL MEASURED AT THE HUNTINGTON
            TRI-STATE AIRPORT FROM 512 PM TO 837 PM DUE TO
            THUNDERSTORMS.

&&

EVENT NUMBER RLX2100676

TRM
Special weather statement, Jun 8, 11:22 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
1122 PM EDT Tue Jun 8 2021

WVZ028-039-521-522-525-526-090345-
Southeast Webster-Northwest Randolph-Northwest
Webster-Upshur-Braxton-Southeast Randolph-
1122 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...
SOUTHEASTERN BRAXTON...SOUTHERN UPSHUR AND WEBSTER COUNTIES...

At 1121 PM EDT, strong thunderstorms were located near Webster
Springs, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Holly River State Park,
Diana, Alexander, Monterville, Eden, Helvetia, Pickens, Cleveland,
Waneta, Alton, Boggs, Hacker Valley, Kanawha Head, Bergoo, Centralia
and Erbacon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3841 8062 3867 8067 3874 8045 3873 8045
      3872 8041 3873 8039 3876 8041 3885 8014
      3847 8009
TIME...MOT...LOC 0321Z 261DEG 19KT 3849 8052

19
Special weather statement, Jun 8, 11:48 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1148 PM EDT Tue Jun 8 2021

WVZ521>526-090415-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Northwest Webster-Southeast Randolph-
1148 PM EDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
RANDOLPH...CENTRAL POCAHONTAS AND WEBSTER COUNTIES...

At 1147 PM EDT, radar indicated strong thunderstorms were located 11
miles southeast of Holly River State Park, or 15 miles northeast of
Webster Springs, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cass Scenic Railroad, Webster Springs, Addison (Webster Springs),
Mill Creek, Holly River State Park, Snowshoe, Mingo, Huttonsville,
Diana, Monterville, Slaty Fork, Helvetia, Pickens, Waneta, Hacker
Valley, Valley Head and Bergoo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3832 8048 3864 8052 3867 8049 3868 8036
      3869 8032 3869 8030 3870 8028 3874 7992
      3833 7990
TIME...MOT...LOC 0347Z 263DEG 20KT 3857 8016

19
Special weather statement, Jun 9, 12:16 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1216 AM EDT Wed Jun 9 2021

WVZ522>526-090445-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Southeast Randolph-
1216 AM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...CENTRAL
POCAHONTAS AND EAST CENTRAL WEBSTER COUNTIES...

At 1216 AM EDT, strong thunderstorm were located 9 miles north of
Snowshoe, or 11 miles north of Cass Scenic Railroad, moving east at
20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cass Scenic Railroad, Greenbank, Snowshoe, Mingo, Durbin, Dunmore,
Monterville, Arbovale, Cheat Bridge, Bartow, Slaty Fork, Pickens,
Boyer and Valley Head.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3833 8021 3866 8024 3869 7977 3834 7978
TIME...MOT...LOC 0416Z 265DEG 16KT 3856 8000

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:18 PM EDTFlash Flood WarningRLXMcDowell3 hr
Jun 8, 9:54 PM EDTSpecial Weather StatementRLXFayette36 min
Jun 8, 10:27 PM EDTSpecial Weather StatementRLXBraxton, Webster33 min
Jun 8, 10:36 PM EDTSpecial Weather StatementRLXNicholas24 min
Jun 8, 11:22 PM EDTSpecial Weather StatementRLXWebster23 min
Jun 8, 11:48 PM EDTSpecial Weather StatementRLXPocahontas, Webster27 min
Jun 9, 12:45 AM EDTSpecial Weather StatementRLXPocahontas45 min
Jun 9, 11:04 AM EDTAreal Flood WarningRLXMason2 hr
Jun 9, 2:20 PM EDTFlash Flood WarningRLXClay, Kanawha55 min
Jun 9, 3:34 PM EDTFlash Flood WarningRLXBoone, Raleigh95 min
Jun 9, 3:57 PM EDTSpecial Weather StatementRLXMcDowell48 min
Jun 9, 6:36 PM EDTFlash Flood WarningRLXCabell117 min
Jun 9, 7:39 PM EDTSpecial Weather StatementRLXMason36 min
Jun 8, 8:52 PM EDTFlash Flood WarningRLXDickenson3 hr
Jun 9, 2:40 PM EDTFlash Flood WarningRLXBuchanan110 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.